West Virginia, 2020Strong Wind in West Virginia, November 2, 2020
November 2, 2020 · NWS RLX · 1 event in 1 county or zone
A strong cold front accompanying a low pressure system crossed through West Virginia on the morning of the 2nd, leaving behind wind gusts of over 30 mph in its wake. Widespread wind gusts of 30-40 mph were measured across the state.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front accompanying a low pressure system crossed through West Virginia on the morning of the 2nd, leaving behind wind gusts of over 30 mph in its wake. Widespread wind gusts of 30-40 mph were measured across the state. Near Ivydale, in Clay County, a tree fell onto a mobile home.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Nov 2, 8:16 AM EST, 3 hours 44 minutes earlier.
Area forecast discussion, Nov 2, 8:16 AM EST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
816 AM EST Mon Nov 2 2020
.SYNOPSIS...
Snow ends this morning across northern WV mountains. High
pressure with dry weather and moderating temperatures expected
for the balance of the week and the next weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 815 AM Monday...
Winter Weather Advisory has been cancelled as any lingering
snowfall is light and should taper off during the morning. Wind
Advisory remains in effect.
As of 640 AM Monday...
Forecast in relatively good shape. I did tweak temperatures up a
tick or two to start off morning commute based on current
observations. It appears the high elevation zones will come up a
little short of reaching criteria based on Snowshoe's report of
2 inches of snowfall as of 11Z.
As of 115 AM Monday...
Mid level trof axis has passed to the east as of 6Z which will
allow mean flow to align more to the northwest into 12Z. This
combined with 40-50 kts H85 flow will allow for an uptick in
snow showers across the northern mountains through the predawn
hours as terrain enhanced lift/moisture sneaks into the DGZ
zone. As such expect the bulk of accumulation to occur now
through 12Z with mean hourly rates of 0.25 inches or slightly
higher. Thereafter, dry air overwhelms the column to quickly
shut down the snow showers activity, followed by rapid erosion
of stratocu. Storm total accumulations were finessed with the
latest NBM which fully captures the hi res model input now.
This allowed for somewhat lower snowfall in the northern
mountain valleys while resulting in similar values as previous
forecast above 3000 feet.
Elsewhere, stratocu will increasingly become confined to the
mountains and adjacent northern lowland counties toward sunrise
with abundant sunshine for today. Wind gusts will continue to
diminish over the next several hours except across the high
elevation zones. This will be temporary as surface heating and
boundary layer mixing will allow for efficient momentum transfer
today allowing for gusts to increase once again across the
lowlands to around 20 kts.
Surface pressure gradient lingers tonight as flow backs to the
southwest underneath continued northwest flow aloft. This
should keep the hilltops and ridgetops well mixed with colder
values in the more protected hollows/valleys.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As of 145 AM Monday...
Ridging aloft will build across the area Tuesday and Wednesday
as a surface high pressure system slides from southwest of the
area to northeast of the area. This will provide dry weather
with moderating temperatures.
While the surface high pressure system will remain in control
for Thursday, a short wave aloft will provide some high clouds
to the area.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 115 AM Monday...
A high pressure system with upper level ridging dominates for
Friday through Sunday. This will provide dry weather with above
normal temperatures.
&&
.AVIATION /13Z MONDAY THROUGH FRIDAY/...
As of 640 AM Monday...
Dry air overwhelms the column this morning which will allow for
rapid dissipation of low end VFR for CAVU at all terminals this
by afternoon.
Strong northwesterly low level flow will continue today, though
not as strong as last night. Gusty wind will return by 15Z on
efficient low level mixing resulting in 20 to perhaps 25 kts at
times especially CKB/EKN/BKW. Surface flow backs to the
southwest tonight and diminishes, though some gusts will remain
at BKW overnight.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: None.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23
EST 1HRLY 07 08 09 10 11 12 13 14 15 16 17 18
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H L M H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY M M H H H H H H H H H H
AFTER 12Z TUESDAY...
No widespread IFR expected at this time.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until 2 PM EST this afternoon for WVZ523-526.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...RPY/30
NEAR TERM...30/JLB
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...30
Hazardous weather outlook, Nov 2, 8:22 AM EST, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
822 AM EST Mon Nov 2 2020
WVZ523-526-031330-
Northwest Pocahontas-Southeast Randolph-
822 AM EST Mon Nov 2 2020
...WIND ADVISORY IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for portions of northeast West
Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>522-524-525-031330-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Southeast Pocahontas-
Northwest Randolph-
822 AM EST Mon Nov 2 2020
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Nov 2, 10:21 AM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1021 AM EST MON NOV 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 4 SSE SNOWSHOE 38.36N 79.96W
11/02/2020 M0.2 INCH POCAHONTAS WV COCORAHS
COCORAHS STATION WV-PC-4 CASS 3.7 SW.
0630 AM SNOW 9 S GREENBANK 38.29N 79.82W
11/02/2020 M0.7 INCH POCAHONTAS WV CO-OP OBSERVER
CO-OP OBSERVER STATION FSTW2 3NE FROST.
0600 AM SNOW 1 S SNOWSHOE 38.40N 79.99W
11/02/2020 M2.0 INCH POCAHONTAS WV CO-OP OBSERVER
CO-OP OBSERVER STATION SNOW2 0.7 S SNOWSHOE.
&&Strong Wind, Clay
- When
- November 2, 12:00 PM EST to 5:00 PM EST
- Where
- Clay forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 38.463, -81.075 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Massachusetts, November 2, 2020$7,000 · 52 kt wind · 10 events
- High Wind in New York, November 2, 202056 kt wind · 2 events
- High Wind and Strong Wind in Rhode Island, November 2, 2020$2,000 · 52 kt wind · 2 events
- Lake-Effect Snow in New York, November 2 to 3, 20202 events
- Lake-Effect Snow in New York, November 2 to 3, 20202 events
- Strong Wind in Connecticut, November 2, 2020$2,000 · 1 event
- Frost and Freeze in Alabama, November 2 to 3, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 924757.